Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS Binghamton, NY

August 2, 2017Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 2, 2017, 12:52 PM EDT for Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 12:52 PM EDT (16:52 UTC)
Expired
Aug 2, 2017, 3:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 40 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS51 KBGM 021652
FFWBGM
PAC115-021945-
/O.NEW.KBGM.FF.W.0037.170802T1652Z-170802T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1252 PM EDT WED AUG 2 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Northeastern Susquehanna County in northeastern Pennsylvania...

* Until 345 PM EDT
  
* At 1252 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen.

* Some locations that will experience flooding include...
  Susquehanna, Susquehanna Depot and Lanesboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4193 7567 4200 7567 4200 7557 4193 7557

$$

KAH
1 follow-up statement
621 
WGUS71 KBGM 021728
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
128 PM EDT WED AUG 2 2017

PAC115-021738-
/O.CAN.KBGM.FF.W.0037.000000T0000Z-170802T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Susquehanna PA-
128 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SUSQUEHANNA COUNTY IS
CANCELLED...

The heavy rain has moved out of the region. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 4193 7567 4200 7567 4200 7557 4193 7557

$$

KAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 11:27 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 2, 11:27 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1127 AM EDT Wed Aug 2 2017

.SYNOPSIS...
Warm and humid days are expected Today and Thursday with
scattered afternoon thunderstorms expected. The next strong
cold front will cross the region Friday night with more showers
and thunderstorms and chillier air by Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1125 AM Update...Forecast in good shape, so only minor
adjustments made. Isolated onvection has started to fire ahead
of the track of minor short wave moving from east central PA
toward southeast NY. Placement of highest PoPs extends from NEPA
into the Western Catskills and seems spot on with radar trends
and HRRR model reflectivity guidance through this afternoon.
Given high CAPE and virtually nil shear, this is a pulse
convective mode day, with a small threat for slow
moving/training cells and locally heavy rain.

645 am update...updated to add in the new HRRR reflectivity
patterns into the hourly POP forecasts. The new HRRR seems to
be developing convection in association with the short wave that
was moving northeast through PA at this time. It looks on track.
We smoothed and then blended this new HRRR reflectivity
pattern with neighboring office's POPs. Also added in the new
06z NAM wind forecasts and tweaked temperatures and dewpoints
based on current trends. Otherwise no major changes. see
previous discussion below.

330 am update...Water vapor and IR imagery shows a broad fairly
weak upper level trough moving northeast from the Ohio Valley.
This wave had a decent amount of high clouds moving into NY and
PA which will preclude significant valley fog formation so have
toned down valley fog in grids.

This feature also had a cold pocket at 500 mb of around -13C as
seen in the initialization of the models and also in the ACARs
and upper air sounding data. This feature will move across
northern PA and central NY by late morning/early afternoon
before weakening. This will occur as insolation increases, but
before it peaks in the afternoon. Hence model soundings are
showing a maximum in CAPE values late morning especially in
northeast PA with another smaller peak in the afternoon at least
on the NAM12 and NAMnest. With this wave moving north providing
lifting in concert with increasing surface heating and modest
low-level moisture, we except scattered showers and
thunderstorms to develop late morning in northeast PA and
spread north by afternoon. Model consensus has the highest POPs
in our southern areas i.e. northeast PA to the Catskills with
lowest to the north. So have likely POPs far south to low chance
or slight chance far north. Wind fields again are weak and we
expect slow-moving storms again like yesterday. Precipitable
water values were running less than 1.5 inches and given our
southern areas in northeast PA likely will see the most
coverage we are not expecting any significant flood issues.
These areas have the higher flash flood guidance relative to
upstate NY. There still could be an isolated area of heavier
rain with minor flood issues but again not expecting flash
flooding.

Mixed-layer CAPEs are expected to reach between 1000 J/Kg and
2000 J/Kg again so there could be an isolated area of gusty
winds and small hail. So wouldn't be surprised if there were a
few strong thunderstorm special weather statements issued this
afternoon. But, not expecting any significant severe weather
today given the weak shear.

Convection will taper down tonight with the loss of the day's
heating. We expect quite a few mid to high clouds around later
tonight so at this time not expecting much valley fog formation.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
For Thursday, well-defined upper level trough moves into the
western Great Lakes region and organizes a surface low in southern
Wisconsin. This drop in surface pressure will lead to
increasing low-level southwesterly winds up the eastern Ohio
Valley to NY and northern PA Thursday afternoon and evening.
This will increase low-level convergence and moisture transport
into our forecast area. As a result, CAPEs will approach or
exceed 2000 J/kg in central NY and northeast PA. Winds will
increase some but the 0-6 km shear is still sub-severe running
around 15-20 knots. However, with higher CAPEs and increased
winds we will see more widespread showers and thunderstorms
developing. Used the consensus of the POPs from models to come
up with POPs which peak in the afternoon. There is a higher risk
for an isolated strong thunderstorm but concur with SPC that
threats are minimal.

Then for Thursday night, low-level jet near 850 mb continues to
pump moisture into NY and northern PA keeping the chance for
showers and thunderstorms going into the night. However with the
loss of the day's heating coverage will wane into the overnight
so have POPs tapering down after midnight.

For Friday, low-level winds increase in concert with upper
levels from the southwest as the vigorous upper level trough
and associated surface low move into the Great lakes region. The
surface low reaches the eastern Lakes by 00Z Saturday. CAPEs
are projected to reach between 1000 and 2000 J/Kg in the
afternoon with 0-6 km shear during the day around 25 knots or
so. The shear increases as the evening progresses with the
passage of the surface low and upper trough northeast into
Ontario. This will push a cold front into our region Friday
night. However, this occurs as the heating of the day wanes and
CAPEs lower. Yet, 0-6 km shear approaches 40 knots with CAPEs
dropping to below 1000 J/Kg.

So what this boils down to is scattered showers and
thunderstorms developing Friday afternoon as the best forcing
remains to the west. A more organized MCS probably in the form
of a line or line segments moves across the region Friday night
with the potential for severe thunderstorms as the best forcing
moves through with the cold front. Concur with SPC's slight risk
for Friday night in our area. We have chance POPs during the
day Friday and likely POPs Friday night. Will mention chance for
severe in HWO.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
615 AM Update...minor adjustments to the extended, mainly for
Saturday with the latest model data.

Updated at 150 PM...

Friday starts off with a well defined shortwave trough propagating
eastward across the central Great Lakes and decent low-lvl jet
developing over western NY/PA. The attendant's sfc low will slowly
move NE into Quebec on Friday into Sat and create and environment
conducive for showers and thunderstorms to develop across most of
the area. Still looks like showers are possible Fri and Sat with
high pressure building in its wake on Sunday. Another wave could
influence the region on Monday which could create additional showers
Monday afternoon and early evening.

Temps on Fri will be the seasonal norm ranging in the low mid 80s
across central NY and mid/upper 80s across NEPA. Sat through Monday
temps will be in the low/mid 70s each afternoon then fall into the
upper 50s/low 60s during the nights.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Morning valley fog will burn off quickly this morning leaving
VFR conditions at all stations. Heating along with an upper wave
will fire some convection, especially over the higher terrain.
Have include a tempo group for thunderstorms for ELM,BGM, and
AVP for the late afternoon. and early evening. Convection will
quiet down after midnight allowing valley fog once again. Expect
IFR at ELM late.

Outlook...

Thursday...VFR. Chance MVFR in TSRA/SHRA.

Friday and Saturday...VFR-MVFR. Chance IFR with increasing coverage
of showers/thunderstorms.

Sunday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN/JAB
NEAR TERM...DJN/JAB
SHORT TERM...DJN
LONG TERM...DGM/KAH
AVIATION...DGM
Hazardous weather outlook, Aug 2, 3:56 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
356 AM EDT Wed Aug 2 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-030800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
356 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND NIGHT...
A strong cold front will move into Upstate New York and Pennsylvania
Friday night and slice into a very warm and humid air mass. This will
set the stage for a round of thunderstorms from late Friday afternoon
into the evening. The thunderstorms will have the potential to
produce very heavy rain, damaging winds and large hail. The showers
and storms will taper down late Friday night.

Listen to NOAA Weather Radio, or your local media for the latest
updates on this situation. You can also check out our facebook or
twitter page for more information.

Hazardous weather is not expected from Saturday through Tuesday at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

DJN

In the hours before

Special weather statement, Aug 2, 11:42 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1142 AM EDT WED AUG 2 2017

NYZ045-056-057-PAZ039-021615-
Chenango NY-Broome NY-Delaware NY-Susquehanna PA-
1142 AM EDT WED AUG 2 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...WEST
CENTRAL DELAWARE...SOUTH CENTRAL CHENANGO AND NORTH CENTRAL
SUSQUEHANNA COUNTIES UNTIL 1215 PM EDT...

At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, or 7 miles west of Deposit, moving northeast at 10 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Kirkwood, Conklin, Sanford, Deposit, Hallstead, Windsor, Afton, Great
Bend, Lanesboro and Harpursville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 7529 4195 7561 4192 7568 4201 7584
      4230 7551
TIME...MOT...LOC 1541Z 227DEG 12KT 4210 7556

KAH
Special weather statement, Aug 2, 12:15 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1215 PM EDT WED AUG 2 2017

PAZ048-072-021645-
Southern Wayne PA-Pike PA-
1215 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL WAYNE AND WEST
CENTRAL PIKE COUNTIES UNTIL 1245 PM EDT...

At 1214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ledgerdale, or 16 miles south of Honesdale. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blooming Grove, Paupack, Ledgerdale, Promised Land State Park and
Lords Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4127 7525 4136 7536 4145 7521 4137 7503
TIME...MOT...LOC 1614Z 189DEG 4KT 4135 7525

JAB
Special weather statement, Aug 2, 12:21 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1221 PM EDT WED AUG 2 2017

NYZ057-PAZ040-021645-
Delaware NY-Northern Wayne PA-
1221 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN DELAWARE AND
NORTHWESTERN WAYNE COUNTIES UNTIL 1245 PM EDT...

At 1220 PM EDT, Doppler radar was tracking two strong thunderstorms
over Hancock, or 12 miles southeast of Deposit, moving northeast at
15 mph. The second storm extended a few miles back into Wayne
county, also moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hancock, Shehawken, Starlight, East Branch, Fishs Eddy, Hiawatha,
Lake Como, Preston Park and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring, and may lead to minor flooding. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 4179 7533 4182 7543 4209 7525 4198 7502
TIME...MOT...LOC 1620Z 219DEG 14KT 4194 7525

JAB
Special weather statement, Aug 2, 12:29 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1229 PM EDT WED AUG 2 2017

NYZ056-PAZ039-040-021700-
Broome NY-Susquehanna PA-Northern Wayne PA-
1229 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL BROOME...
NORTHEASTERN SUSQUEHANNA AND NORTHWESTERN WAYNE COUNTIES UNTIL 100 PM
EDT...

At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Susquehanna Depot, or 13 miles southwest of Deposit. This storm was
nearly stationary.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Susquehanna, Susquehanna Depot, Hallstead, Lanesboro, Starrucca,
Lakeview and Hickory Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4183 7557 4195 7575 4206 7563 4196 7540
TIME...MOT...LOC 1628Z 309DEG 4KT 4195 7564

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:15 PM EDTSpecial Weather StatementBGMPike30 min
Aug 2, 12:21 PM EDTSpecial Weather StatementBGMWayne24 min
Aug 2, 12:29 PM EDTSpecial Weather StatementBGMSusquehanna31 min
Aug 2, 12:35 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne115 min
Aug 2, 12:57 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 2, 1:22 PM EDTSevere Thunderstorm WarningBGMWayne38 min
Aug 2, 1:24 PM EDTSpecial Weather StatementBGMWyoming36 min
Aug 2, 1:27 PM EDTAreal Flood AdvisoryBGMWayne3 hr
Aug 2, 1:51 PM EDTSpecial Weather StatementBGMSusquehanna39 min
Aug 2, 2:02 PM EDTFlash Flood WarningBGMWayne3 hr
Aug 2, 2:16 PM EDTAreal Flood AdvisoryBGMWayne3 hr
Aug 2, 2:22 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne26 min
Aug 2, 2:38 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming3 hr
Aug 2, 4:41 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 2, 4:56 PM EDTSpecial Weather StatementBGMBradford34 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.